Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 30, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 1, 2023, 4:09 PM CDT. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2023, 4:09 PM CDT (21:09 UTC)
- Expired
- Aug 1, 2023, 5:45 PM CDT
- In force
- 96 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
423
WGCA52 TJSJ 012109
FFWSJU
PRC033-061-127-012245-
/O.NEW.TJSJ.FF.W.0030.230801T2109Z-230801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
509 PM AST Tue Aug 1 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Catano County in Puerto Rico...
Guaynabo County in Puerto Rico...
San Juan County in Puerto Rico...
* Until 645 PM AST.
* At 509 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. The expected rainfall rate is 1 inch in 2 minutes.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
San Juan, Guaynabo, Trujillo Alto, Catano and Carolina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 1843 6616 1846 6614 1845 6614 1841 6608
1842 6608 1843 6604 1847 6613 1845 6604
1843 6603 1840 6599 1837 6604 1830 6605
1830 6606 1828 6611 1828 6614 1838 6613
1838 6612 1841 6612 1842 6613 1842 6616
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 2 MINUTES
$$
RAM2 follow-up statements
861
WGCA72 TJSJ 012214
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
614 PM AST Tue Aug 1 2023
PRC033-061-127-012245-
/O.CON.TJSJ.FF.W.0030.000000T0000Z-230801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-Guaynabo PR-San Juan PR-
614 PM AST Tue Aug 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM AST THIS
EVENING FOR CATANO, GUAYNABO AND SAN JUAN COUNTIES...
At 614 PM AST, Doppler radar indicated most of the thunderstorms
producing heavy rain across the warned area continue to move
offshore. Between 1 and 3 inches of rain have fallen. Moderate rains
continue across the area and additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding and ponded water on roads and poor
drainage areas caused by recent thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
San Juan, Guaynabo, Trujillo Alto, Catano and Carolina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 1843 6616 1846 6614 1845 6614 1841 6608
1842 6608 1843 6604 1847 6613 1845 6604
1843 6603 1840 6599 1837 6604 1830 6605
1830 6606 1828 6611 1828 6614 1838 6613
1838 6612 1841 6612 1842 6613 1842 6616
FLASH FLOOD...RADAR INDICATED
$$
RAM515
WGCA72 TJSJ 012242
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
642 PM AST Tue Aug 1 2023
PRC033-061-127-012252-
/O.EXP.TJSJ.FF.W.0030.000000T0000Z-230801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-Guaynabo PR-San Juan PR-
642 PM AST Tue Aug 1 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM AST THIS EVENING FOR
CATANO, GUAYNABO AND SAN JUAN COUNTIES...
Flood waters continue to recede. The heavy rain has ended. Flooding
is no longer expected to pose a threat. However please continue to
heed to any road closures and remain alert to ponded water on roads
during the next hour or so.
LAT...LON 1843 6616 1846 6614 1845 6614 1841 6608
1842 6608 1843 6604 1847 6613 1845 6604
1843 6603 1840 6599 1837 6604 1830 6605
1830 6606 1828 6611 1828 6614 1838 6613
1838 6612 1841 6612 1842 6613 1842 6616
$$
RAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:14 AM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 9:14 AM CDT, 6 hours 55 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1014 AM AST Tue Aug 1 2023 ...New UPDATE, AVIATION, MARINE... .UPDATE... Issued at 958 AM AST Tue Aug 1 2023 The U.S. Virgin Islands and Puerto Rico will experience above- normal moisture due to a tropical wave in the Caribbean Sea and a surface low-pressure in the Atlantic Ocean. This, combined with high air temperatures, will result in heat index values between 102-107 degrees Fahrenheit in urban and coastal areas (with isolated higher values). The north half of Puerto Rico may experience flooding rains due to thunderstorms caused by excessive heat, local effects, and sea breeze variations. Expect strong gusty winds, heavy rain, and frequent lightning during the most vigorous thunderstorms. && .AVIATION... (12Z TAFS) Issued at 958 AM AST Tue Aug 1 2023 SHRA/TSRA will form later today across the region, especially between 01/15-22z and may affect JSJ/JBQ. MVFR or even IFR conditions are possible at JSJ/JBQ, where TEMPOs are in place. SHRA/TSRA will develop after 01/15Z along and north/west of the Cordillera Central. Periods with reduced VIS and low ceilings, as well as mountain obscuration are expected until 01/22Z. Winds will be out from the ESE/SE at 10-15 kt, but locally higher due to sea breeze and near TSRA, winds will drop below 10 kt aft 01/23z. && .MARINE... Issued at 958 AM AST Tue Aug 1 2023 If you're planning to set sail, be aware that the sea will be between 1 and 4 feet, and there will be east-southeast winds at 5 to 15 knots. However, it's important to note that there could be dangerous marine conditions due to the possibility of thunderstorms forming today. Stay safe out there! && .SYNOPSIS... Issued at 435 AM AST Tue Aug 1 2023 Generally suppressive high pressure at upper levels will moderate shower and thunderstorm development in tropical waves set to pass through the area. Showers will be more numerous today, Thursday, Friday and Sunday with the passage of these waves. Saharan dust, although present, will not limit visibilities as much as in previous weeks. Lighter winds may bring more significant rain amounts to interior municipalities during the week owing to lack of movement of showers and thunderstorms that will develop each afternoon. && .SHORT TERM...Today through Thursday... The axis of a tropical wave is already west of the islands, but moisture lingers. Some cloudiness and showers were observed across the Caribbean waters, reaching eastern Puerto Rico, Vieques and St. Croix at times. The rainfall amounts were unimpressive, as the bulk of the wave split and missed the islands. A low pressure system well northeast of the region will keep the gradient weak, with winds out of the south-southeast today and a steering flow below 10 knots and even lighter for tomorrow and Thursday. Moisture is still above normal, and it should combine with strong diurnal heating and local effects to generate showers across the Cordillera Central. The showers will then be moving into northwestern and northern Puerto Rico, with some even reaching the San Juan metro area. On Wednesday, the steering flow will become light and variable. The afternoon showers will then develop along the Cordillera Central and also around the U.S. Virgin Islands, then spreading downstream into the coastal areas. Light winds also mean that the showers will not move too much, so rainfall accumulations in some areas could lead to urban and small stream flooding, water surges along rivers and streams and mudslides in areas of steep terrain. Moving into Thursday, a feeder band for the aforementioned low pressure (AL96) will reach the islands, bringing another round of showers and thunderstorms. Again, the amounts of the expected rainfall from this feature should not be too significant. The winds will gain a more easterly component, but still very light, so another round of afternoon convection is anticipated for the interior and west, with some showers spreading into the northern and southern coast of Puerto Rico. Additional activity may stream from the Virgin Islands as well. Temperatures will remain above the 30-year climatological mean, but if enough showers and clouds develop in the afternoon, it could bring a slight relief from the very high temperatures experienced lately. However, this will not be felt in all areas, and elevated heat indices will persist along the coastal and urban areas of every island of the forecast area. && .LONG TERM...Friday through Monday... On Friday, a tropical wave will follow close behind the feeder band mentioned above and will bring more showers and afternoon thunderstorms to Puerto Rico, but rain chances elsewhere will under perform. Winds will be southeasterly behind the wave and will maintain the above normal trend in temperatures--at least for the north coast of Puerto Rico. Another tropical wave will move through on Sunday with increasing precipitation amounts and better coverage, but again this should not lead to extreme conditions. At upper levels high pressure maintains its hold on the area. An inverted trough will move across the Lesser Antilles on Saturday and mostly south of the area on Sunday. A weak TUTT will approach the area from the northeast Monday and Monday night. While Saharan dust will not be absent, visibilities should remain above 10 miles. These conditions will produce an unremarkable typical summer scenario, but winds will increase somewhat during the period. && .AVIATION... (06Z TAFS) Issued at 435 AM AST Tue Aug 1 2023 SHRA will stream into the Caribbean waters, reaching the USVI terminals and eastern Puerto Rico at times. SHRA and TSRA are expected to develop after 01/17Z, for the Cordillera Central, spreading to the northwest, and possibly TJSJ. Periods with reduced VIS and low ceilings, as well as mountain obscuration are expected until 01/22Z. Winds at FL050 will be from the SE below 10 kts, becoming even lighter after 01/20Z. && .MARINE... Issued at 435 AM AST Tue Aug 1 2023 Generally tranquil seas will persist through the week. This and generally moderate or less winds will keep forecast rip current risk low through Friday night. The GFS is now delaying the entrance of 7 foot seas in the northeast Atlantic of the local area until Saturday night and Sunday. Small craft advisories may be necessary by early Sunday morning. A moderate risk of rip currents will return to the area beaches on Saturday with most beaches being affected on Sunday and Sunday night. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && CAM,RVT
Hazardous weather outlook, Aug 1, 3:29 AM CDT, 12 hours 40 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Nacional de Meteorologia en San Juan PR 420 AM AST martes 1 de agosto de 2023 AMZ711>745-PRZ001>013-020830- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 420 AM AST martes 1 de agosto de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas son posibles a traves de sectores de las islas y las aguas. Este atento ante tronadas en su area y preparese para buscar refugio. .Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y riachuelos en el interior, oeste y norte. Inundaciones repentinas posibles. .Calor Excesivo...Indices de calor de 102-107 grados en zonas urbanas y costeras. Agotamiento por calor probable con exposicion prolongada. .DIAS DOS A SIETE...miercoles a lunes Riesgo de calor elevado continuara por los proximos dias. Lluvia excesiva y rayos para cada dia, especialemente en el interior, norte y oeste en las tardes. Condiciones maritimas deterioradas durante el fin de seman. Riesgo moderado de corrientes marinas de viernes a domingo. .Comunicado sobre informacion reportada por observadores... No se requiere la activacion de los observadores. AMZ716-726-VIZ001-002-020830- San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas a la Costa del Atlantico y aguas costeras adyacentes del Caribe- 420 AM AST martes 1 de agosto de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas son posibles a traves de las islas y aguas adyacentes. Este atento ante tronadas en su area y preparese para buscar refugio. .Calor Excesivo...Indices de calor de 102-107 grados en las zonas urbanas y costeras. Es probable que se experimente agotamiento por calor con una exposicion prolongada. .DIAS DOS A SIETE...miercoles a lunes Calor excesivo para cada dia en las islas. Riesgo moderado de corrientes marinas de viernes a domingo. .Comunicado sobre informacion reportada por observadores... No se requiere la activacion de los observadores.
In the hours before
Special weather statement, Aug 1, 3:36 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service San Juan PR
436 PM AST Tue Aug 1 2023
PRZ001-002-004-012130-
San Juan and Vicinity PR-Northeast PR-Eastern Interior PR-
436 PM AST Tue Aug 1 2023
...A strong thunderstorm will impact portions of Trujillo Alto, San
Juan, Carolina, Loiza, Caguas, Guaynabo, Bayamon, Catano and Toa Baja
Municipalities through 530 PM AST...
At 435 PM AST, a strong thunderstorm was over San Juan, moving
northeast at 20 mph.
HAZARD...Frequent lightning.
SOURCE...Radar indicated.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder, you are close enough to be struck by
lightning.
Locations impacted include...
San Juan, Trujillo Alto, Carolina, Guaynabo, Sabana Seca, Catano and
Levittown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.
&&
LAT...LON 1845 6603 1846 6599 1844 6593 1830 6606
1843 6621 1847 6620 1847 6619 1845 6618
1845 6616 1847 6614 1845 6614 1843 6611
1843 6610 1845 6609 1847 6613
TIME...MOT...LOC 2035Z 221DEG 17KT 1843 6609
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RCLocal storm report, Aug 1, 4:04 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
504 PM AST Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Flood 1 W San Juan 18.41N 66.08W
08/01/2023 San Juan PR Emergency Mngr
Emergency manager reported flooding at the
intersection between Piero Ave. and
Andalucia Ave. in San Juan, PR.
&&
GRSThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:52 PM CDT | Areal Flood Advisory | JSJ | 113 min | |
| Aug 1, 3:01 PM CDT | Areal Flood Advisory | JSJ | 119 min | |
| Aug 1, 3:26 PM CDT | Areal Flood Advisory | JSJ | 43 min | |
| Aug 1, 3:36 PM CDT | Special Weather Statement | JSJ | 54 min | |
| Aug 1, 4:07 PM CDT | Areal Flood Warning | JSJ | 6 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.